Jump to content

chemo vs radiation


jmills

Recommended Posts

Mom has stage iv nsclc - possibly squamous cells(undetermined). She is part way through her 2nd round of chemo(Gemcitabine & Cisplation). She will go for CT scan & meet with her dr in a couple weeks. She has been tired & just not feeling very well, so she is not sure if she wants more chemo if there isn't any improvement. Her dr suggested if she doesn't want more chemo, maybe they will do some radiation - the plan had been only chemo, no radiation. Does radiation have less side effects than chemo? Is it more/less effective than chemo? I plan to fly down & attend this appointment with her to make sure whatever decision she makes is a fully informed one.

Link to comment
Share on other sites

Hi jmills.

I'm sorry your mother feels so bad. It's not fun and sometimes you really wonder if you can continue with it.

"Tired and just not feeling well" is common with chemo. Some people also feel nauseous, vomit, and have diarrhea. Some, of course, have absolutely no side effects and just continue on with their lives. When I had Gemzar and Cisplatin (4 rounds) I felt very tired and really awful. Generally, the side effects get a little worse with each treatment (again, not always or for all people). Encourage her to stick with the treatments as long as the dr. thinks they should be continued. I didn't have radiation, but I know that some people have side effects from that, too. During chemo, I watched a lot of not very good tv, slept on and off during the day and night and just tried to be happy doing whatever I could do (which wasn't much). Things will eventually get better for her.

Muriel

Link to comment
Share on other sites

My mom has had both chemo and radiation. The first time she had radiation and chemo at the same time, so it was hard to tell what was causing what side effects. The 2nd time she had radiation, it really wiped her out. She was extremely fatigued and had little appetite. She lost weight and slept a lot. The good news is that when her radiation treaments were done, she started on an upwards swing of feeling better. She's gained back some weight and is doing much better.

Unfortunately, everyone reacts differently to treatments so it's hard to know what, if any, side effects your mom may have. I will keep you both in my prayers that she will be feeling better soon and that her treatment is working. Keep us posted.

Hugs,

Lisa

Link to comment
Share on other sites

For my dad, who had WBR, the radiation made him extremely fatigued, mouth sores, loss of appetite.

With chemo alone, my dad had every side effect known to man-kind, so I guess the radiation was "better" for lack of a better word.

Not everyone experiences the side effects of treatment and maybe your mom will be just fine without any side effects at all.

I would post this in the general forum and get some advice from survivors who have been there as well.

Keep us posted and my best to your mom's complete success.

Link to comment
Share on other sites

My mom has stage 4 squamous cell cancer as well. She was diagnosed about a year ago and has been on chemo most of the time since then. (radiation was not an option for her due to the size of the tumors) Anyway, she was pretty tired after her first couple chemo treatments with Carbo/Gemzar. A usual side effect of this is that your bloods counts can fall causing fatigue. Mom received Aranesp several times throughout her chemo and did much better and had much more energy. You might want to check with the Dr. and see if her red count is holding ok and if they think they think that could be causing the fatigue. Good luck. Shelley

Link to comment
Share on other sites

I had chemo and radiation concurrently. I thought the radiation was easier than chemo, and a lot less scary. Radiation was like going in for a quick x-ray everyday, but chemo...too many needles and lots of preparation drugs too.

Plus the people in radiation waiting room seemed much more energetic than the folks in the chemo waiting room. Maybe that was my imagination though, but people in chemo seemed weaker. Only a few of my cohort were doing both.

I think it depends on where the radiation field is - too close to throat can give sun burn inside the throat. You do have to go in 5 days a week and they get mad if you miss a day. But I would much rather do radiation than chemo.

I hope your Mom does better with the radiation.

Barb

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.